Neuroleptic malignant syndrome

Neuroleptic malignant syndrome is a life-threatening reaction that may occur as a result of taking certain antipsychotic medications. The exact cause of this syndrome is not known, but it may occur when the medication causes a malfunction in the system that regulates the body's temperature.

The first signs of neuroleptic malignant syndrome include high fever and changes in a person's heart and breathing patterns. People who take antipsychotic medications and develop these symptoms need to be seen immediately by a health professional.

Last Updated: August 28, 2008

Author: Jeannette Curtis & Paul Lehnert

Medical Review: Steven L. Schneider, MD - Family Medicine & Miklos Ferenc Losonczy, MD, PhD - Psychiatry & J. David Carroll, PhD - Psychology

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.